DEAR DR. DONOHUE: Several years ago, my mother’s left hand began to shake uncontrollably, as did her left leg. She was diagnosed with essential tremor and was told nothing could help. Now her right hand shakes worse than her left. She cannot hold a fork or spoon to feed herself. Can you suggest anything? – D.W.

ANSWER:
I strongly suggest that your mother get a second opinion immediately, and preferably from a neurologist.

Essential tremor is one of the most common kinds of tremor and affects 5 million to 10 million Americans. It’s also called familial tremor, because it often runs in families.

It’s a tremor that appears with purposeful movements, like bringing a spoon or fork to the mouth or tying shoes or buttoning a blouse. It can affect the legs, but it more often affects the hands and arms. It can involve the head in shaking movements: Either up and down, as in a yes-yes motion, or from side to side, in a no-no motion. The vocal cords can develop a tremor, and the voice then takes on a quivering quality. The tremor varies from one that is barely noticeable to one that is incapacitating, like your mother’s.

Much can be done. Medicines such as propranolol (Inderal) and primidone (Mysoline) often can control the shaking, and there are others. Botox can be injected to abolish the tremor and is especially valuable when vocal cords are part of the picture. In severe tremors unresponsive to medicines, deep-brain stimulation involves implanting wires in the part of the brain that controls movement and hooking up the wires to batteries in a device that looks like a pacemaker. Electric signals directed to those brain areas can eliminate the tremors.

You or your mother can get in touch with the International Essential Tremor Foundation whose toll-free number is 888-387-3667. Its Web site is www.essentialtremor.org. The foundation will provide you with the latest information on essential tremor and its treatment.

DEAR DR. DONOHUE: I am 80 and have taken Fosamax for years for osteoporosis. I am told it stays in your system for years. I have a cousin who had severe problems from dental work and the problems were caused by Fosamax. How long do you have to take it? – S.B.

ANSWER:
Fosamax is one of the bisphosphonate drugs used for osteoporosis and a few other bone diseases. These drugs do stay with a person for years after they have been discontinued.

Women who have taken Fosamax for five years and are at low risk for suffering from a broken bone can discontinue therapy for the next five years if they have regular tests showing that their bones are remaining strong. Women who still have somewhat-weak bones even after taking Fosamax are encouraged to stay on it.

Your cousin’s problem is osteonecrosis of the jaw – death of a small section of the jawbone. This happens mostly to people who were given high doses of intravenous bisphosphonates for the treatment of cancer that had spread to the bones. It occurs when dental procedures like tooth extractions or dental implants are done. It has happened to people who took bisphosphonates by mouth for osteoporosis, but it rarely does so.

DEAR DR. DONOHUE: There are medicines for erectile dysfunction. Are there any for low or nonexistent libido? – G.S.

ANSWER: For loss of libido brought on by depression, antidepressants work. For men whose libido has waned because of low production of testosterone, testosterone replacement is a possible solution.

You should start with your family doctor, who can check for any physical or psychological problems that cause a diminution in sexual desire. If no physical problems are found but there are indications that psychology might be involved, the family doctor can put you in touch with a specialist in dealing with these matters.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.